Kansas, 2004

Damaging Wind in Kansas, September 4, 2004

September 4, 2004 · NWS GLD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 4, 1:14 PM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 4, 1:14 PM MST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT SAT SEP 4 2004

.DISCUSSION...IT STILL LOOKS PROMISING FOR RAIN ACROSS THE TRI STATE
REGION TONIGHT AND SUNDAY. THE LONG AWAITED COLD FRONT HAS STALLED
FROM BENKELMAN TO GOODLAND TO JUST NORTHWEST OF HORACE. TEMPERATURES
RANGE FROM THE LOWER 70S AT YUMA TO THE LOWER 90S EAST OF HIGHWAY
27. THE FIRST THUNDERSTORMS ARE NOW FORMING ALONG THE FRONT NEAR
WESKAN.

A STRONG UPPER LEVEL STORM WILL GENERATE WIDESPREAD SHOWERS
AND THUNDERSTORMS LATER THIS EVENING AND TONIGHT ALONG THE
KANSAS/COLORADO BORDER. MOST STORMS WILL BE ELEVATED BEHIND THE
FRONT...BUT A FEW STORMS FORMING ALONG THE BOUNDARY THIS AFTERNOON
MAY BECOME SEVERE. OTHERWISE...THE EVENT SHOULD CONSIST OF SOME
BENEFICIAL RAINS WHICH WILL MOVE SLOWLY EAST. SATELLITE REVEALS A
STRAND OF TROPICAL MOISTURE BEING DRAWN UP FROM BAJA CALIFORNIA INTO
THE SOUTHWEST U.S. THE 12Z SOUNDING AT ALBUQUERQUE HAD THE BEST
SAMPLE OF THIS MOISTURE...SHOWING NEAR SATURATED AIR CENTERED AROUND
500 MB. INDIVIDUAL STORM MOTIONS WILL BE FAST NORTHEASTERLY...GIVEN
A STRONG UPPER LEVEL JET...BUT TRAINING OF ECHOES AND ENHANCED
PRECIP EFFICIENCY OWING TO THE TROPICAL MOISTURE SHOULD LEAD TO
LOCALLY HEAVY RAIN AMOUNTS. THE CENTER OF THIS STORM SYSTEM IS
CURRENTLY OVER UTAH...AND WILL ONLY MAKE SLOW EASTWARD PROGRESS THE
NEXT 24 HOURS. RAIN WILL LIKELY BE ONGOING SUNDAY MORNING ACROSS THE
EASTERN 2/3 OF THE REGION...AND THE ETA CONTINUES TO GENERATE
WRAPAROUND PRECIP NORTH OF I-70 SUNDAY AFTERNOON...AS FAR WEST AS
YUMA COUNTY COLORADO. THUS...VERY FEW CHANGES WERE NECESSARY TO THE GOING
FORECAST. IN GENERAL...THE ETA MODEL INITIALIZED WELL THIS MORNING
AND WAS USED FOR THE SHORT TERM PERIOD.

HIGH TEMPERATURES WILL BE TRICKY SUNDAY...DEPENDING ON THE AMOUNT OF
CLOUD COVER. I UNDERCUT MAV TEMPS IN THE EAST...WHERE CLOUDS AND
RAIN SHOULD LINGER THE LONGEST. ELSEWHERE...EXPECT AT LEAST PARTIAL
SUNSHINE AND TEMPS RECOVERING TO THE UPPER 70S. NIGHTTIME LOWS WILL
FALL TO AROUND 50 THE NEXT COUPLE OF NIGHTS...WITH A SLOW WARMING
TREND DURING THE DAYTIME. THE REST OF THE EXTENDED FORECAST STILL
HAS A LARGE DEGREE OF UNCERTAINTY. THERE IS A GOOD DEAL OF COLD
AROUND THE NORTH POLE AND NORTHERN ALASKA. IN FACT...THE 850
TEMPERATURE OF -11 C AT BARROW THIS MORNING IS COLDER THAN THE MODELS
HAD INDICATED. IN TIME...UPPER LEVEL RIDGING OVER ALASKA SHOULD PUSH
THE COLD AIR SOUTH AND EASTWARD OVER THE TOP OF THE RIDGE...AND
ALLOW A NEW TROF TO BE CARVED OUT IN THE NORTHERN ROCKIES BY THE
MIDDLE OF NEXT WEEK. THE ECMWF HAD SOME PROBLEMS THE DEVELOPING TROF
WITH OTHER SHORTWAVES COMING IN FROM THE PACIFIC. THEREFORE...THE
GFS SOLUTION LOOKED MORE REASONABLE...AND BRINGS THE NEXT
SIGNIFICANT COLD FRONT THROUGH ON THURSDAY NIGHT. MOISTURE IS
LIMITED...BUT THERE WILL BE AT LEAST A SLIGHT CHANCE FOR SHOWERS AND
STORMS IN THE VICINITY OF THE FRONT AT THE END OF NEXT WEEK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

BURKE
Hazardous weather outlook, Sep 4, 9:55 AM MST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT SAT SEP 4 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051200-
CHEYENNE KS-CHEYENNE CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS-
GREELEY KS-HITCHCOCK NE-KIT CARSON CO-LOGAN KS-NORTON KS-RAWLINS KS-
RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS-WICHITA KS-
YUMA CO-
1055 AM MDT SAT SEP 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND
EVENING FOLLOWED BY A PERIOD OF LOCALLY HEAVY RAINFALL FOR MUCH OF
THE TRI-STATE AREA TONIGHT.

A COLD FRONT LOCATED ALONG A LINE FROM NEAR BENKELMAN TO GOODLAND TO
CHEYENNE WELLS LATE THIS MORNING WILL REMAIN NEARLY STATIONARY THIS
AFTERNOON. BY LATE AFTERNOON...A VIGOROUS UPPER LEVEL STORM SYSTEM
WILL MOVE SLOWLY EASTWARD ALLOWING SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP ALONG THE BOUNDARY. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW OF THE THUNDERSTORMS COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS.

AS THE UPPER LEVEL STORM SYSTEM MOVES EAST TONIGHT...THE CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE ACROSS THE TRI-STATE AREA. THE
WESTERN TWO THIRDS OF THE AREA WILL HAVE THE GREATEST CHANCE FOR
RAIN...SOME OF WHICH MAY BE LOCALLY HEAVY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE SLOWLY EAST ON
SUNDAY WITH THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS NORTH OF
INTERSTATE 70. SHOWERS AND THUNDERSTORMS WILL GRADUALLY COME TO AN
END SUNDAY EVENING AS SURFACE HIGH PRESSURE BUILDS INTO THE CENTRAL
HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM MDT.

DDT/MWM

The radar

The Goodland radar (KGLD), 0 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
September 4, 2:58 PM MST
Where
Sherman County, Goodland Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.367, -101.700

Localized microburst at airport. Winds under 35 mph at weather office 1/2 mile from ASOS equipment.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421192.